Correct Answer :
D. Begin lamotrigine (Lamictal)
Up to 50% of cases of epilepsy in the geriatric population result from cerebrovascular disease. Risk factors for post-stroke epilepsy include cortical involvement, hemorrhage, and large size. Approximately 35% of those who experience an acute stroke-related seizure develop post-stroke epilepsy, compared to only 9% of those who do not have acute seizure activity. The most common seizures in the elderly are complex partial seizures, but they do not have the typical presentation seen in younger people (aura, dï¿½jï¿½ vu, olfactory hallucinations). Geriatric patients are more likely to have nonspecific preceding symptoms, such as vaguely localized paresthesias, dizziness, and muscle cramps. Those present may note episodic confusion, drowsiness, or clumsiness more than tonic-clonic movements. The postictal state is likely to be prolonged in the elderly. Misdiagnosis of these seizures is very common, with the diagnosis often delayed as much as 2 years from the time of the stroke. The most valuable diagnostic tool is a reliable history from those who witness the event.
Treating seizures in the elderly by using antiepileptic drugs (AEDs) is complicated by a number of factors. Pharmacokinetics are influenced by decreases in hepatic metabolism, renal elimination, plasma proteins, and protein binding. Many elderly patients are on a multiple-medication regimen that increases the risk of drug interactions, and many AEDs are enzyme inducing, which increases the risk of osteoporosis. The elderly also are more sensitive to side effects.
The choice of AEDs should be individualized, although many experts suggest early use of newer AEDs such as topiramate, gabapentin, lamotrigine, or levetiracetam because of fewer side effects and better pharmacokinetics. Monotherapy is preferred, if possible, and older drugs are less expensive, but limited by side effects.
In the case described here, the patient is having breakthrough seizures despite therapeutic levels of phenytoin. Switching to lamotrigine would be preferable and is less likely to cause side effects. When transitioning from one agent to another it would be best to gradually decrease the phenytoin rather than abruptly discontinuing it. The addition of phenobarbital would further increase drowsiness. Bupropion and modafinil may actually increase seizures.